Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 66, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Sep 11, 2023, 8:14 PM EDT for Bristol County, Norfolk County, Worcester County, Massachusetts; Bristol County, Providence County, Rhode Island. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2023, 8:14 PM EDT (00:14 UTC)
- Expired
- Sep 11, 2023, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Bristol County, MA, Norfolk County, MA, Worcester County, MA, Bristol County, RI, Providence County, RI
The radar
The Boston radar (KBOX), 30 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:30 PM EDT | FLOOD | Cumberland, RI | Water into homes on Fairhaven Road. Marshall Avenue flooded. Water into a home through a basement window on Mowry Avenue. Relayed by amateur radio. |
| Sep 11, 9:20 PM EDT | FLOOD | North Attleborough, MA | Flooding on Paine Road up to the hood of a vehicle. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
508
WGUS51 KBOX 120014
FFWBOX
MAC005-021-027-RIC001-007-120315-
/O.NEW.KBOX.FF.W.0066.230912T0014Z-230912T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
814 PM EDT Mon Sep 11 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Southeastern Worcester County in central Massachusetts...
Southwestern Norfolk County in eastern Massachusetts...
Northwestern Bristol County in southeastern Massachusetts...
Northern Bristol County in Rhode Island...
Providence County in Rhode Island...
* Until 1115 PM EDT.
* At 814 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Providence, Warwick, Cranston, Pawtucket, East Providence,
Woonsocket, Cumberland, North Providence, Franklin, Johnston,
North Attleborough, Attleboro, Mansfield, Smithfield, Lincoln,
Central Falls, Norton, Foxborough, Bellingham and Barrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4205 7169 4205 7125 4174 7125 4174 7138
4175 7139 4175 7138 4176 7139 4177 7140
4176 7144 4174 7144 4174 7145 4173 7167
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
kpWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 7:57 PM EDT, 17 minutes earlier.
Area forecast discussion, Sep 11, 7:57 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 757 PM EDT Mon Sep 11 2023 .SYNOPSIS... Low pressure in the southern coastal waters will bring rounds of showers and embedded thunderstorms capable of heavy rain through early tonight. Overcast skies with fog is expected on Tuesday as high pressure over Maine briefly builds in. A frontal system interacting with subtropical moisture will bring soaking rains to parts of southern New England Wednesday. Much drier and more seasonable weather then arrives for Thursday into at least Friday, although Hurricane Lee still could make a closer pass late this week or next weekend. Increasing surf and rip currents are likely to begin around Tuesday and continue into the weekend, although there is low confidence in any other impacts. Refer to the latest forecasts on Hurricane Lee from the National Hurricane Center. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Significant rainfall occurring across portions of north central MA, as well as northern RI into SE MA. Unfortunately, looking like a few more hours of rain. Updated the rainfall timing using the latest runs of the HRRR and RAP to help highlight the movement of the heaviest rainfall. Minor tweaks to temperatures. Otherwise, the main theme of the previous forecast continues overnight. 245 PM Update: Key Points: * Slow-moving showers with embedded t-storms to produce periods of heavy rain and potential urban and poor drainage street flooding through 9 PM, greatest risk in the Hartford, Worcester, Providence to Metrowest/Greater Boston corridors. * Impacts to the Monday PM commute expected. Localized rapid-onset flooding possible. Weak area of low pressure in coastal eastern NJ extends a stationary frontal boundary seen as a windshift/local convergence zone from southern CT into central RI and SE MA. This is helping to focus more numerous showers and embedded t-storms along its extent. While scattered lighter showers are evident in radar mosaic imagery across northern and western MA, the greatest risk for showers and thunderstorms capable of heavy rain appears to be aligned on this existing area of localized convergence. This feature stands to lift slowly northward late this afternoon to early evening near or into some of our major metropolitan areas during the PM rush. It's a pattern that may lead to repeated rounds of showers and embedded t- storms, one in an environment of high warm cloud depths favoring efficient rainfall production in even showers. Soils are highly saturated from recent rains and some areas (e.g. Providence/Cranston) saw flooding just yesterday. So the risk for reduced visibilities and heavy rain capable of street flooding will exist anywhere along the Flood Watch area, but especially aligned in vicinity of the Hartford-Worcester- Providence-Metrowest/Greater Boston corridor. That rains may be fairly persistent/redeveloping may lead to street flooding, and we can't rule out localized flash flooding in isolated to scattered instances especially in areas that have been harder- hit over the last 2 to 3 days. Potential exists for local amts up to 3 inches of rain in any areas that see persistent, heavy downpours. Flood Watch continues in effect until late evening with no changes made in time or location(s) from the mid-morning expansion. Trend will be for showers and embedded storms to collapse/shift southeast after the PM commute into the mid- evening hours along with a decrease in overall intensity. While rain chances trend more intermittent/spotty by late evening and into the remainder of the overnight, stratus and fog spreads back in westward. Fog may become rather widespread given light NE flow, saturated ground and that most areas would have experienced recent rain. It's not yet certain if this situation would rise to the level of needing either fog statements or dense fog advisories but it is a favorable setting for fog to develop overnight. Temperatures only to fall a few degrees from current values, into the mid 60s to around 70. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... 245 PM Update: Tuesday and Tuesday Night: The weak area of low pressure bringing the more active weather for this aftn and early tonight will have moved into the waters well east of Cape Cod early Tue. However sfc ridging building down coastal ME and NH will maintain onshore flow on modest NE winds; models showing a lot of lower level RH trapped in the lowest few km of atmosphere across much of central and eastern sections of Southern New England. While any early-day fog should dissipate by 10 AM, what will not will be a blanket of overcast stratus, the net effect being little if any significant warming despite still continued humid weather. Though there may be intermittent and much lighter showers around in this blanket of gray stratus clouds, Tuesday is a relative dry day of sorts compared to recent conditions. Rain amts should be less than a tenth of an inch in any one area. High temps were on the lower end of guidance, using some of the higher-res NAM and a blend of short- term guidance to bring highs in the low to mid 70s for most of central and eastern MA and RI. Further west, there is some optimism for more cloudy breaks into Tolland and Hartford Counties and into western MA, with highs reaching the middle to upper 70s. Easterly flow continues into Tuesday evening, which will maintain low clouds and possible development of foggy areas; however it may not be as widespread as forecast conditions tonight. Increasing height falls later in the overnight to early Wed associated with frontal system bringing another round of more active weather for Wed brings about an increase in PoP from sub- mentionable to high chance range into our western counties. However the bulk of rains should hold until well into Wed. Lows mainly in the 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Highlights... * Wet weather returns with soaking rain and thunderstorms Wednesday. * Dry weather and seasonable temperatures expected Thursday and Friday, but we continue to monitor Hurricane Lee into this weekend. It remains unknown whether it will directly impact New England. * Increasing rip current risk and high surf continues into part of next weekend on beaches with southern and southeast exposures. An approaching cold front Wednesday should result in another day of showers and thunderstorms, with locally heavy rainfall. This front should move offshore sometime Wednesday night into Thursday. The main issue with this portion of the forecast remains the ultimate track of Hurricane Lee. This will be greatly influenced by the evolution of a mid level trough over SE Canada and the Great Lakes. Lots of uncertainty remains in the details, which will be important. Please keep in mind that this is a forecast 4-5 days in the future. it remains too early to focus on the specifics. This is the plan and prepare for possibilities phase of the forecast. Those details and expected impacts for southern New England will come into better focus towards mid week. Stay tuned to the latest forecasts from the National Hurricane Center for late this week into this weekend. Above normal temperatures expected Wednesday, then trending to near to slightly below normal late this week into this weekend. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Tonight: Moderate confidence. MVFR-LIFR early, with likely ongoing SHRA/embedded TS moving ESE 00-03z while weakening as it does so. While rain generally diminishes in coverage/intensity, with it will be the return of stratus and fog at IFR to LIFR levels settling in; expanding soonest eastern areas and a few hrs later toward western airports. Reduced confidence in the exact timing. NE winds 3-6 kt, calm at times. Tuesday and Tuesday Night: Moderate confidence. While fog dissipates, IFR to LIFR ceilings likely central and eastern airports for most of the time. May see some 1-category improvement in categories for BAF-BDL but not likely any higher than MVFR. Spotty, light SHRA during the day. Period of steadier rains arrives late overnight to early Wed AM. NE to E winds 4-8 kt. KBOS TAF...Moderate confidence in TAF. IFR and steady/heavy rain with visbys 1-3 SM. Low risk for TS. Rain gradually shifts southeast ~04-06z Tue, although NE winds will draw LIFR stratus and fog back in. Light NE winds. KBDL TAF...Moderate confidence in TAF. Rain gradually shifts SE 00-02z although w/ fog and stratus at IFR/LIFR levels. Light north winds. Outlook /Wednesday through Saturday/... Wednesday: Mainly MVFR, with local IFR possible. SHRA likely, slight chance TSRA. Wednesday Night: Mainly VFR, with areas MVFR possible. Chance SHRA, slight chance TSRA. Thursday: VFR. Breezy. Slight chance SHRA. Thursday Night: VFR. Breezy. Friday: VFR. Windy with areas of gusts up to 30 kt. Friday Night: VFR. Strong winds with gusts up to 45 kt. Slight chance SHRA. Saturday: VFR. Strong winds with gusts up to 55 kt. Chance SHRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 245 PM Update: Overall high confidence. For this afternoon and tonight: Mainly E winds around 10 kt (NE on northern waters, ESE/SE on the southern waters) tonight. Seas 2-4 ft on most waters. Main risk for mariners is patchy fog (locally dense) through overnight and showers and t-storms this afternoon into evening. For Tue and Tue night: Winds become NE to E around 10 kt, seas continue mainly around 2 to 4 ft, though an outside chance of a 5 ft wave is possible on the far outer waters by early Wed AM. Fog may continue on the waters through Tue night. Outlook /Wednesday through Saturday/... Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Chance of rain showers, isolated thunderstorms. Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers, slight chance of thunderstorms. Thursday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers. Thursday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Friday: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Rough seas up to 11 ft. Friday Night: Moderate risk for gale force winds with gusts up to 45 kt. Rough seas up to 17 ft. Slight chance of rain showers. Saturday: Moderate risk for storm force winds with gusts up to 55 kt. Rough seas up to 20 ft. Chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch until 2 AM EDT Tuesday for CTZ002>004. MA...Flood Watch until 2 AM EDT Tuesday for MAZ004>007-012>021-026. RI...Flood Watch until 2 AM EDT Tuesday for RIZ001>007. MARINE...None. && SYNOPSIS...Belk/Loconto NEAR TERM...Belk/Loconto SHORT TERM...Loconto LONG TERM...Belk AVIATION...Belk/Loconto MARINE...Belk/Loconto
In the hours before
Local storm report, Sep 11, 6:59 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
659 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM Flood 1 SSW Chicopee 42.16N 72.58W
09/11/2023 Hampden MA Law Enforcement
East Main St at Broadway St flooded and
impassable relayed by amateur radio.
&&Local storm report, Sep 11, 7:11 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
711 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM Flood 2 SW Ludlow 42.15N 72.52W
09/11/2023 Hampden MA Amateur Radio
Cars stuck in flooded water on Page
Boulevard and Berkshire Avenue. Tapley
street impassable from St. James to Bay St
I291 exit 5 ramp flooded and impassible with
an estimated 5 feet of water. Mass Pike exit
51 to I291 closed due to flooding Relayed by
amateur radio.
&&Local storm report, Sep 11, 7:33 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
733 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Flood 2 ESE North Providence 41.85N 71.42W
09/11/2023 Providence RI Amateur Radio
Branch Ave closed due to flooding.
&&Local storm report, Sep 11, 7:41 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
741 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM Flood Leominster 42.52N 71.77W
09/11/2023 Worcester MA Trained Spotter
Culvert at Pleasant St and Colburn St has
washed out the foundation of house,
Residents evacuated. Relayed by amateur
radio.
&&Local storm report, Sep 11, 7:59 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
759 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM Flood Cumberland 41.95N 71.40W
09/11/2023 Providence RI NWS Employee
Estimated 6 inches of basement flooding
along Pennsylvania Ave.
&&Local storm report, Sep 11, 8:05 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
805 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM Flood Leominster 42.52N 71.77W
09/11/2023 Worcester MA Public
Pond St and Pleasant St, a sink hole has
formed and the water rushing in has washed
away part of the road.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:23 PM EDT | Special Weather Statement | BOX | Essex, Middlesex | 97 min |
| Sep 11, 8:26 PM EDT | Special Weather Statement | BOX | Bristol, Norfolk, Plymouth, Suffolk | 94 min |
| Sep 11, 9:44 PM EDT | Special Weather Statement | BOX | Bristol | 91 min |
| Sep 11, 9:50 PM EDT | Areal Flood Warning | BOX | Bristol, Norfolk, Plymouth | 3 hr |
| Sep 11, 9:58 PM EDT | River Flood Warning | BOX | Worcester | 17 hr |
| Sep 11, 9:58 PM EDT | River Flood Warning | BOX | Middlesex, Worcester | 17 hr |
| Sep 11, 10:45 PM EDT | Areal Flood Warning | BOX | Middlesex, Worcester | 12 hr |
| Sep 11, 10:57 PM EDT | Areal Flood Warning | BOX | Bristol, Norfolk, Worcester | 12 hr |
| Sep 11, 11:06 PM EDT | Special Weather Statement | BOX | Bristol | 84 min |
| Sep 12, 4:22 AM EDT | Rip Current Statement | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 40 hr |
| Sep 12, 12:58 PM EDT | Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 34 hr |
| Sep 12, 5:27 PM EDT | Areal Flood Warning | BOX | Providence | 3 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2023Flash Flood Warnings in Rhode Island, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.